Sure, there’s been a couple times, well really one time when I actually tried to take my own life. The other time, I just wanted to injure myself enough so that a doc would have to do something (ie. remove some of my damaged brain).
Well, since my surgery I have been taking a calcium supplement due to some glands that are behind the thyroid gland “becoming angry,” as my surgeon says. To fix this, I am on a calcium regimen for two weeks that I will slowly taper. If you’re not familiar with what calcium does for is, it does more than just help your body maintain healthy bones and teeth. More importantly, it provides some electrical activity for the heart that in order to maintain a normal heart beat. The body has four electrolytes that all work together and keep our heart pumping efficiently: Potassium, Magnesium, Calcium, and Phosphorous. The heart is a muscle that is stimulated by electrical activity (this is why defibrillators can intervene in the event of a cardiac arrest, please note there is a difference between a heart attack – heart muscle death – and cardiac arrest – cease of electrical activity in the heart…I learned this difference when my father passed a few years ago) from these electrolytes and any highs or lows in the levels of any one of these can be very dangerous. As far as calcium is concerned, our calcium level should be kept at the low end of normal or slightly below normal, otherwise you risk kidney stones (been there …done that twice already), damage to the kidneys from calcium precipitation within, tetany (severe muscle contractions as I lay here my toes are currently pointing in opposite directions as they continue to spasm), and cease of electrical activity in the heart – dead. Luckily I still have youth on my side or this scenario likely would’ve happened especially since I live alone. Below are my instructions for the medication regimen:
As you can see I was supposed to be taking 1 calcium tablet 4 x per day for 2 days = 2,000mg, and then taper. Well…I interpreted that incorrectly and was taking 2 tablets 4 x per day = 4,000 mg and I had been taking that since Friday.
Oops. I don’t even think I’m taking the right tablet to be honest with you. I think the doc said Citracal, which is not what I am taking. But oh well, should be the same thing. How did I discover any of this? Continue reading…
Yesterday when I woke up, I had the most energy I have had in quite some time. At least over one year, by far. I thought this was normal. As the day progressed I noticed that I was jittery and my heart felt weird as though it was beating too fast. I checked my heart rate and it was a nice 120. My normal resting heart rate is in the low 60s. I then started experiencing some other weird symptoms: pacing incessantly, breathing fast, profuse sweating,etc. (nothing I haven’t experienced before, but this was different). I finally emailed my doc and the response I received was to come in immediately. When I got in my truck, I realized my vision was completely abnormal. I’ve needed glasses for awhile but everything was hazy. Not knowing what else to do I requested an Uber. Once I arrived at the doc office I was quickly taken back and assessed. By this time I was sweating more profusely than I was earlier. I was a wreck.
Was it the calcium? Partly, but I was also experiencing hyperthyroidism. My doc purposely induced this upon me to prevent any further thyroid regrowth until I undergo the radiation treatment. However, he failed to mention this to me. Infact, he told me that I would start seeing a change (decrease) in my behavior and moods – the negative symptoms of Bipolar Disorder (BD), but that will come later once this all said and done. He decreased the dose of the med that was making me hyperthyroid, but he does want me to be slightly hyperthyroid at least for another week until the pathology report is available. Man…all I can say is …for those who suffer from hyperthyroidism as a part of their daily lives, you have all my empathy. There’s no way I could live like this constantly. I wouldn’t wish it upon anyone. Even with my previous attacks with BD, this was exacerbated by a 10 fold, or so it seemed. I must admit I was a bit scared after that and I came home and I’ve pretty much been in bed ever since.
I still haven’t been able to see my incision yet, I thought the doc would’ve looked at it yesterday but he said it was too early still…I’m growing pretty impatient but I know I have to keep the dressing on until I go back next week. The worst part is the itching from my under chin and neck facial hair growing back in on top of the sweating. Then there’s the smell of the old drainage or the adhesive that was used to make these strips stick to my skin. Benzoin or something like that, it smells horrible and every now I get a whiff of it. My neck is still significantly swollen, moreso on the side where the drain was located. I also have been doing some vigorous coughing and sneezing over the last few days. Perhaps I have been icing it too much and have caused the reverse effect. I think the moral of this whole situation is that I need an adult to help me adult, yea? I have a constant feeling that someone has their hands wrapped around my throat and pulling me backwards.
My first thought when the doc told me that if I had continued this pattern and gone into cardiac arrest like my father or permanent kidney damage? J …weird how that always happens. Yesterday was her canine girls given 11erish birthday…I hope they celebrated, she’s such a great pup.